MAUDE Adverse Event Report: ASENSUS SURGICAL, INC. SENHANCE; X0007309, BIPOLAR MARYLAND DISSECTOR Ø 3 MM X 280 MM

ASENSUS SURGICAL, INC. SENHANCE; X0007309, BIPOLAR MARYLAND DISSECTOR Ø 3 MM X 280 MM
Model Number X0007309
Medical Device Problem Codes Break (1069); Degraded (1153)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/25/2025
Type of Reportable Event Malfunction
Event or Problem Description
Date of the incident: (b)(6) 2025.Date of awareness: 25-june-2025.Location: (b)(6) hospital, (b)(6).Device name: 3mm bipolar instrument.According to the event information, during the simulation training session, 3mm bipolar instrument was used without any problems.During the simulation training, no issues or malfunctions with the instrument was observed.However, during cleaning, the staff discovered the hinge to be burnt/discolored.The training was performed on a simulated organ model made of a water based gel.The complainant also reported that it was the first use of the instrument, and the esu setting was 30w.Since the issue occurred during training, there was no patient harm or surgical case impact reported.No sparks were identified during the use of the instrument.The investigation of the issue is ongoing.
 
Event or Problem Description
Date of the incident: (b)(6) 2025.Date of awareness: 25-june-2025.Location: (b)(6) hospital.Device name: 3mm bipolar instrument.According to the event information, during the simulation training session, 3mm bipolar instrument was used without any problems.During the simulation training, no issues or malfunctions with the instrument was observed.However, during cleaning, the staff discovered the hinge to be burnt/discolored.The training was performed on a simulated organ model made of a water based gel.The complainant also reported that it was the first use of the instrument, and the esu setting was 30w.Since the issue occurred during training, there was no patient harm or surgical case impact reported.No sparks were identified during the use of the instrument.The customer used a 80100088 cable (pn x0007819) in conjunction with a bipolar maryland dissector x0007309 with a valleylab ft10 esu.Um-001-00035_us (from which the japanese um is based) refers to cable 80100088 as compatible with only 'bipolar scissors'.Therefore, a potential cable incompatibility has been noticed.The testing team confirmed the presence of sparks at the clevis during the test when the instrument was in contact with the substrate (saline-soaked sponge).Sparks were confirmed on all 3 instruments tested.The testing team suspects that the presence of electrolytic fluid making contact at the clevis of the instrument could have generated the sparks (although in a high electrolytic environment, which is not intended to be a replica of the clinical condition).It is possible for bipolar instruments to spark at the instrument clevis when in a highly electrolytic environment, such as what was seen during the events of this pcr.Um-001-00046.013 ifu bipolar surgical instruments specifies to 'aspirate fluid from the area before activating the instrument.Conductive fluids (for example, blood or saline) in direct contact with or in close proximity to an active electrode may carry electrical current or heat away from target tissues, which may cause unintended burns to the patient.' it remains unclear if the bissinger bipolar cables have an effect on the testing, and the technical datasheets do not highlight any difference.Therefore, cable incompatibility cannot be excluded.The root cause is not confirmed.The event will be tracked and trended.The health hazard evaluation confirmed that unexpected energy delivery by an energized instrument can cause occult intraabdominal injuries, as the current follows the path of least resistance.In this case, the issue occurred during simulation training and no patient was present.The root cause was not identified but the failure modality replicated.This risk can be mitigated through careful inspection of insulation prior to the procedure.The risk of serious injury or serious deterioration in a patient's state of health is appropriately captured for this specific occurrence within the above the risk documentation as 'serious'.The event was addressed in the risk management file of the device and the clinical risk has been confirmed to be a "low" health risk.Therefore, no further actions are required at this time.

Brand Name
SENHANCE
Common Device Name
X0007309, BIPOLAR MARYLAND DISSECTOR Ø 3 MM X 280 MM
Manufacturer (Section D)
ASENSUS SURGICAL, INC.
1 tw alexander dr
suite 160
durham NC 27703 7035
Manufacturer (Section G)
ASENSUS SURGICAL ITALIA, S.R.L.
viale dell'innovazione, 3
milan, lombardy 20126
IT   20126
Manufacturer Contact
casey hinckley
1 tw alexander dr
suite 160
durham 27703-7035
9197658459
MDR Report Key22509316
Report Number3007593944-2025-00002
Device Sequence Number21182964
Product Code NAY
UDI-Device Identifier00815440021634
UDI-Public(01)00815440021634(11)250120(10)723504
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183098
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX0007309
Device Lot Number723504
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2025
Supplement Date Received by Manufacturer06/25/2025
Initial Report FDA Received Date07/15/2025
Supplement Report FDA Received Date08/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown